MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Codes Kinked (1339); Stretched (1601); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-00656.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed two coils and a pc400 using a non-penumbra microcatheter.The physician then felt resistance while advancing a pc400 through the microcatheter, and therefore the pc400 was removed.It was reported that the pc400 was elongated and kinked.A new pc400 was then successfully placed.The physician then felt resistance advancing another pc400 within the microcatheter, however upon retraction to remove the pc400, the physician found that the pc400 had unintentionally detached within the microcatheter.The physician therefore removed with microcatheter with the pc400 inside, and then reinserted the same microcatheter.The procedure was completed using a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the first pc400 evaluated was kinked approximately 107.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and hanging out of the returned introducer sheath.The stretch resistant wire (sr wire) was visible on the distal end of the pusher assembly.A demonstration pc400 was able to advance approximately 10.0 cm into the returned non-penumbra microcatheter before encountering resistance and was unable to be advanced further.Conclusions: evaluation of the returned pc400 coils revealed the embolization coils were detached.The first pc400 was detached via sr wire fracture.This typically occurs during forcefully retraction of the device against resistance.The first pc400 embolization coil was not reported to have been detached.Therefore, the sr wire likely fractured after the procedure and was incidental to the reported malfunction.Further evaluation of the first pc400 revealed the pusher assembly was kinked.This damage was likely incidental to the reported failure and may have occurred during packaging for return to penumbra.Further evaluation of the second pc400 revealed the proximal constraint sphere was missing from ddt.If the device is retracted against a strong resistance the polymer section of the pusher assembly may elongate.If the ddt extends past the pull wire, the proximal constraint sphere may slip out, detaching the embolization coil.The detached embolization coil could not be removed from the returned non-penumbra catheter and, therefore, the root cause of the detachment could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00656.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7383804
Report Number3005168196-2018-00655
Device Sequence Number1103726
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/02/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/28/2024
Device Catalogue Number4004C1030
Device Lot NumberF71860
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/02/2018
Supplement Date Received by Manufacturer07/20/2018
Initial Report FDA Received Date03/29/2018
Supplement Report FDA Received Date08/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005